Resource Logo
NLM AIDSLINE

Neurologic sequelae associated with foscarnet therapy.




 

Ann Pharmacother. 1994 Sep;28(9):1035-7. Unique Identifier : AIDSLINE

OBJECTIVE: To report three cases of possible foscarnet-induced neurologic sequelae. CASE SUMMARY: We report two cases of seizures and one case of hand cramping and finger paresthesia after starting foscarnet therapy with no evidence of predisposing risk factors, such as serum laboratory abnormalities, renal dysfunction, or known central nervous system (CNS) involvement. All three patients had stable laboratory values during therapy and when the neurologic adverse effects occurred. All patients were receiving appropriate dosages of foscarnet. DISCUSSION: The incidence of seizures in AIDS patients was reviewed. A history of CNS lesions, infections, and/or AIDS per se may increase the risk of a neurologic adverse effect while receiving foscarnet therapy. Acute ionized hypocalcemia may cause these neurologic adverse effects. Ionized hypocalcemia is transitory, is related to the rate of foscarnet infusion, and may not be reflected as a change in total serum calcium concentration. CONCLUSIONS: Foscarnet probably contributed to the neurologic adverse effects reported here. Foscarnet may need to be administered at a slower rate than is recommended by the manufacturer. Electrolytes must be monitored closely; however, a neurologic adverse effect may not be foreseen.

Acquired Immunodeficiency Syndrome/*COMPLICATIONS Adult Case Report Comparative Study Foscarnet/ADMINISTRATION & DOSAGE/*ADVERSE EFFECTS Hand Human Infusions, Intravenous/ADVERSE EFFECTS Male Muscle Cramp/CHEMICALLY INDUCED Paresthesia/CHEMICALLY INDUCED Pneumonia, Pneumocystis carinii/COMPLICATIONS Seizures/*CHEMICALLY INDUCED JOURNAL ARTICLE



 




Information in this article was accurate in April 30, 1995. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.